Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 214, NWS North Platte, NE

August 13, 2017Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 10:48 PM CDT for Frontier County, Nebraska. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 10:48 PM CDT (03:48 UTC)
Expired
Aug 13, 2017, 11:15 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:13 PM CDTTSTM WND DMGEustis, NEWIND DAMAGE IN TOWN. NUMEROUS TREES BRANCHES DOWN.
Aug 13, 11:13 PM CDTHAIL 1Eustis, NEHEAVY AMOUNTS OF LARGE HAIL STRIPPED LEAVES FROM THE CORN LEAVING JUST STALKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KLBF 140348
SVRLBF
NEC063-140415-
/O.NEW.KLBF.SV.W.0214.170814T0348Z-170814T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1048 PM CDT SUN AUG 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Frontier County in southwestern Nebraska...

* Until 1115 PM CDT

* At 1047 PM CDT, a severe thunderstorm was located near Eustis, or
  14 miles west of Lexington, moving south at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10007 4070 9998 4054 9998
TIME...MOT...LOC 0347Z 342DEG 18KT 4072 10001 

HAIL...1.50IN
WIND...60MPH
 
$$

ET
1 follow-up statement
064 
WWUS53 KLBF 140410
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1110 PM CDT SUN AUG 13 2017

NEC063-140420-
/O.EXP.KLBF.SV.W.0214.000000T0000Z-170814T0415Z/
Frontier NE-
1110 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4070 10007 4070 9998 4054 9998
TIME...MOT...LOC 0410Z 342DEG 18KT 4062 9997 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 6:17 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
617 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Aug 13 2017

Isolated to scattered storm coverage is underway and should
generally continue as depicted by the HRRR model which shows the
storms exiting south around 03z.

A second disturbance across the Laramie range this evening should
move east into Wrn Neb later tonight. The showers and
thunderstorms may dissipate as they move through Wrn Neb. The
models suggest they will encounter rain-cooled and more stable
air. Any storm activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 13, 8:33 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             1 NE OCONTO             41.15N 99.75W
08/13/2017  M1.25 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 13, 8:35 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             OCONTO                  41.14N 99.76W
08/13/2017  M2.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 13, 8:38 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             3 SE OCONTO             41.11N 99.72W
08/13/2017  M3.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Aug 13, 8:51 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT SUN AUG 13 2017

NEZ038-140230-
Custer NE-
851 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
930 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, or 19 miles southeast of Stapleton, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Callaway and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Nebraska.

LAT...LON 4121 10024 4139 10025 4142 10022 4128 9986
      4104 10007 4104 10009
TIME...MOT...LOC 0150Z 301DEG 14KT 4131 10021

Snively
Special weather statement, Aug 13, 8:52 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
852 PM CDT SUN AUG 13 2017

NEZ037-059-140230-
Lincoln NE-Logan NE-
852 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm five
miles southwest of Stapleton, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln and southwestern Logan Counties.

This includes the following highways...
 Highway 92 between mile markers 225 and 227, and between mile
markers 233 and 235.
 Highway 83 between mile markers 100 and 110.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4144 10066 4149 10054 4128 10025 4114 10050
TIME...MOT...LOC 0151Z 320DEG 21KT 4142 10058

Snively
Special weather statement, Aug 13, 9:33 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT SUN AUG 13 2017

NEZ059-140315-
Lincoln NE-
933 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND WESTERN
CUSTER COUNTIES UNTIL 1015 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Gandy, or 14 miles south of Stapleton, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln and western Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Nebraska.

LAT...LON 4130 10054 4135 10040 4136 10032 4130 10023
      4118 10024 4110 10039
TIME...MOT...LOC 0233Z 318DEG 13KT 4129 10041

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:05 PM CDTTornado WarningLBFCuster40 min
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Aug 13, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 13, 7:37 PM CDTSpecial Weather StatementLBFHolt38 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Aug 13, 7:55 PM CDTSpecial Weather StatementLBFLogan50 min
Aug 13, 8:00 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan45 min
Aug 13, 8:12 PM CDTSpecial Weather StatementLBFHolt48 min
Aug 13, 8:20 PM CDTSpecial Weather StatementLBFCuster40 min
Aug 13, 8:28 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 8:51 PM CDTSpecial Weather StatementLBFCuster39 min
Aug 13, 8:52 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 9:15 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Aug 13, 9:33 PM CDTSpecial Weather StatementLBFLogan42 min
Aug 13, 11:24 PM CDTSpecial Weather StatementLBFFrontier51 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningLBFFrontier50 min
Aug 14, 12:18 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 14, 12:26 AM CDTAreal Flood AdvisoryLBFFrontier3 hr
Aug 14, 12:30 AM CDTSevere Thunderstorm WarningLBFFrontier45 min
Aug 14, 1:19 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Aug 14, 1:24 AM CDTSpecial Weather StatementLBFFrontier51 min
Aug 14, 1:44 AM CDTFlash Flood WarningLBFFrontier6 hr
Aug 14, 1:52 AM CDTFlash Flood WarningLBFCuster5 hr
Aug 14, 2:48 PM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Custer, Deuel and 12 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.